Alert archive / Florida / Rip Current Statements in 2020
Rip Current Statement 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Apr 22, 2020, 5:06 PM CDT for 4 counties in Florida. It took effect at Apr 23, 2020, 1:00 AM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2020, 5:06 PM CDT (22:06 UTC)
- In effect from
- Apr 23, 2020, 1:00 AM CDT
- Expired
- Apr 24, 2020, 1:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WHUS42 KTAE 222206 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 606 PM EDT Wed Apr 22 2020 FLZ108-112-114-115-231000- /O.NEW.KTAE.RP.S.0035.200423T0600Z-200424T0600Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 606 PM EDT Wed Apr 22 2020 /506 PM CDT Wed Apr 22 2020/ ...HIGH RIP CURRENT RISK IN EFFECT FROM 2 AM EDT /1 AM CDT/ THURSDAY THROUGH LATE THURSDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...Walton, Bay, Gulf, and Franklin County Beaches. * WHEN...From 2 AM EDT /1 AM CDT/ Thursday through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
418 WHUS42 KTAE 231135 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 735 AM EDT Thu Apr 23 2020 FLZ115-232000- /O.NEW.KTAE.CF.Y.0002.200423T1200Z-200424T0900Z/ /O.CON.KTAE.RP.S.0035.000000T0000Z-200424T0600Z/ Coastal Franklin- 735 AM EDT Thu Apr 23 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...For the Coastal Flood Advisory, minor coastal flooding up to 2 feet expected. For the High Rip Current Risk, dangerous rip currents. * WHERE...Coastal Franklin County. * WHEN...For the Coastal Flood Advisory, until 5 AM EDT Friday. For the High Rip Current Risk, through late tonight. * IMPACTS...For the Coastal Flood Advisory, flooding of lots, parks, and roads with only isolated road closures expected. For the high risk of rip currents, rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The highest water levels through the duration of this advisory will likely occur this afternoon with high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ118-127-128-134-232000- /O.NEW.KTAE.CF.Y.0002.200423T1200Z-200424T0900Z/ Coastal Jefferson-Coastal Wakulla-Coastal Taylor-Coastal Dixie- 735 AM EDT Thu Apr 23 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...Minor coastal flooding up to 2 feet expected. * WHERE...Coastal Jefferson, Coastal Wakulla, Coastal Taylor and Coastal Dixie Counties. * WHEN...Until 5 AM EDT Friday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...The highest water levels through the duration of this advisory will likely occur this afternoon with high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ108-112-114-232000- /O.CON.KTAE.RP.S.0035.000000T0000Z-200424T0600Z/ South Walton-Coastal Bay-Coastal Gulf- 735 AM EDT Thu Apr 23 2020 /635 AM CDT Thu Apr 23 2020/ ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents expected. * WHERE...Walton, Bay, Gulf, and Franklin County Beaches. * WHEN...From 2 AM EDT /1 AM CDT/ Thursday through late Thursday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Apr 22, 3:04 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 22, 3:04 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 404 PM EDT Wed Apr 22 2020 ...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED ON THURSDAY INTO FRIDAy... .NEAR TERM [through Tonight]... Relatively quiet conditions expected through the near term as the region will be under a rapid transition period as a surface high over the eastern US continues east. Surface flow, mostly easterly and southeasterly today, is expected to increase quickly overnight tonight from the south as a deepening area of low pressure over the central US tightens the pressure gradient over the region. A warm front is expected to lift north through the area in association with a weak disturbance passing overhead tonight. A few showers/storms can't be ruled out, but much of this activity is expected to remain north of the region. No severe weather is expected with this activity. .SHORT TERM [Thursday through Friday night]... The big weather story for the region will be tomorrow as widespread severe weather is expected. Currently SPC has the entire forecast area outlined in an enhanced risk for severe weather (level 3 of 5). The early morning (before 6am) is expected to start out mostly free from showers and storms but this is expected to quickly change through the rest of the morning as strong moisture advection from the south and quickly increasing instability move in as a strong upper level disturbance pushes east. We're also watching the potential for strong/severe storms beginning in the morning hours to our north. Do want to make a point that the spread in hi-res guidance for tomorrow is quite large, and the potential outcomes for severe weather are quite diverse. Morning convection at the start of the period to our west will likely have strong implications on how we see conditions develop in the afternoon period as it moves east through our northern regions. Regardless of how this morning convection influences the forecast, ingredients are there to support widespread severe thunderstorms, especially in the afternoon hours as instability grows south of a warm front that will be draped across the region. Low level shear will be plenty sufficient in the warm sector to support strong tornadoes in any discrete cells that develop. As the activity to our west begins to merge through the afternoon a damaging wind event in the form of straight line winds is likely. The possibility is also there for strong embedded tornadoes along a squall line that develops. Tornadoes that form along these lines can develop quickly. The overnight Thursday severe threat is still somewhat uncertain and will depend largely how convection develops through the day Thursday. There is a possibility additional strong/severe storms could develop overnight into Friday, but at this time that outcome is difficult to discern. The upper level disturbances responsible for the severe weather move out Friday evening bringing an end to much of the severe storms, though one last round of strong storms can't be ruled out Saturday in the far southeast Big Bend. ...Key Points... 1. Atmospheric ingredients support a threat for widespread severe storms tomorrow into early Friday. 2. While uncertainty is large, that should not deter action to prepare today as all locations in our forecast area are under an enhanced risk, and will likely see some form of severe weather Thursday. 3. Make it your mission to routinely check up on the weather every hour tomorrow to watch how conditions develop. Be prepared to take action as early as the late morning, or the late evening hours. .LONG TERM [Saturday Through Wednesday]... Saturday, a second quick moving system is expected to move through the Tennessee valley, which will lead to the potential for isolated thunderstorms across our region. Greater uncertainty still exists with this system as it interacts with the stalled front across the Florida Big Bend. Beyond Saturday, quiet weather returns for the region under stable northwest flow. && .AVIATION... [Through 18Z Thursday] VFR conditions will prevail through much of the overnight hours and into the early morning. Only aviation hazard through the night will be increased wind shear at some terminals as strong southwesterly winds move into the region. Wind shear will reduce a few hours after sunrise as stronger surface winds develop. Expect MVFR conditions to move as low level clouds begin to move in. Severe weather is possible later in the afternoon. && .MARINE... Boating conditions will continue to deteriorate over the next 24 hours as a seasonally strong low pressure system tracks north of our region. Strong surface winds ahead of and along the cold front associated with the aforementioned surface low will bring with produce seas to around 4-6 feet occasionally up to 8 feet. Widespread to numerous thunderstorms are expected during the day Thursday ahead of and along the cold front. Advisory level conditions will likely be needed for Thursday. In the meantime, near cautionary conditions are expected this evening with a build-up to near advisory level conditions overnight. && .FIRE WEATHER... The next low pressure system to affect the area will arrive Thursday. Stronger transport winds ahead of the cold front will lead to high dispersion values through Friday. Showers and thunderstorms, some strong to severe, are expected Thursday. && .HYDROLOGY... Area rivers and creeks continue to rise across the Apalachicola, Chattahoochee, and Flint basins. Increased releases from WF George will keep the Chattahoochee River near minor flood stage through at least Wednesday evening before releases begin to decrease. Conditions on the Middle Flint are not as high as previously expected, thus releases out of Lake Blackshear may end up being lower later this week than expected, thus it is possible that Albany and Newton stay just below minor flood stage. However, all the water moving through the Chattahoochee and Flint Basins will lead to minor flooding throughout the Apalachicola River over the coming days. The next storm system to affect the region will arrive on Thursday. Generally, 2-4 inches of rain is expected with this system. These amounts are higher than 24 hours ago and could lead to additional rises on the Flint. Large uncertainty exists with this upcoming system so it is important to note that a couple of inches of rain above Dawson could push the Kinchafoonee Creek to the moderate flood level. Additionally heavy rain north of Valdosta could lead to minor flooding on the Withlacoochee River, given that the upper portions of the Withlacoochee is still running above normal from last week's rainfall. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 63 83 65 87 64 / 10 90 90 30 20 Panama City 68 80 68 82 68 / 10 90 80 20 10 Dothan 62 77 62 83 62 / 20 100 60 10 10 Albany 62 80 64 83 62 / 10 90 80 20 10 Valdosta 62 84 65 83 64 / 10 80 90 50 20 Cross City 63 86 68 83 66 / 10 60 90 80 30 Apalachicola 68 79 69 80 68 / 10 70 90 40 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Dobbs SHORT TERM...Dobbs LONG TERM...Humphreys AVIATION...Dobbs MARINE...Humphreys FIRE WEATHER...Humphreys HYDROLOGY...Godsey/Dobbs
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 5:42 AM CDT | River Flood Warning | TAE | Jackson | 51 hr |
| Apr 22, 5:04 PM CDT | Small Craft Advisory | TAE | 32 hr |
Nearby
Rip Current Statements in Florida, 2020Every rip current statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.